Jan 11, 2004 - 9:30 pm
My mother was diagnosed with stage iv colon cancer in July 2003. Even though doctors found only a tiny spot on her liver, they consider her terminal. The only chemo my mother would consent to is xeloda, which she can take in pill form at home. She has been on it since the middle of August (two weeks on and one week off). Christmas Eve she had her first severe attack of abdominal cramps. She said it felt like she was being stabbed and nothing she tried would relieve the pain. The attack lasted through the night and then disappeared. When she told her doctor about it, he pressed her abdomin exactly where the pain had been (and that spot was still very tender) and said he would give her a prescription that would help. She didn't ask the doctor what the pain was caused from or any questions about it, and she didn't get the prescription filled! Last night she had another attack. I didn't find out until this morning when I went to visit her. She said the pain was unbearable, she vomited continuously and felt she would pass out. Again though, the pain subsided by morning. I filled her prescription for her and we'll see if that prevents another attack. I can't remember the name of the medicine, except it starts with a D and the literature that came with it said it was used to treat abdominal cramping and ulcers. Sorry for this long story before finally getting to my questions. Has anyone out there experienced this? Is it part of colon cancer? What causes it? Will it get better or only worse? Does it mean the cancer has progressed? Does anyone have suggestions about how to treat it? We would appreciate any help. Thank you, Terri.